Alert archive / Nebraska / Special Weather Statements in 2020

Special Weather Statement, NWS North Platte, NE

July 19, 2020McPherson County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 19, 2020, 7:23 PM CDT for McPherson County, Nebraska. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 7:23 PM CDT (00:23 UTC)
Expired
Jul 19, 2020, 8:15 PM CDT
In force
52 min
Issued by
NWS North Platte, NE

County McPherson County, NE

The radar

The North Platte radar (KLNX), 43 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:35 PM CDTTSTM WND GST 7013 Nnw Tryon, NE60-70 MPH WIND GUSTS WITH VERY HEAVY RAIN.
Jul 19, 8:00 PM CDTHAIL 15 N Tryon, NE
Jul 19, 8:10 PM CDTFUNNEL CLOUD3 W Tryon, NESEVERAL REPORTS OF FUNNEL CLOUD.
Jul 19, 8:10 PM CDTHAIL 22 E Tryon, NEPING PONG TO HEN EGG SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS83 KLBF 200023
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
723 PM CDT Sun Jul 19 2020

NEZ024-025-036-037-200115-
Hooker-McPherson-Thomas-Logan-
723 PM CDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOOKER...
NORTHWESTERN LOGAN...EASTERN MCPHERSON AND SOUTHWESTERN THOMAS
COUNTIES...

At 722 PM CDT/622 PM MDT/, a strong thunderstorm was located 14 miles
north of Tryon, moving south at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Tryon, Highway 97 crossing the Dismal River and Shimmons Lake. 

This includes the following highways...
 Highway 92 between mile markers 194 and 208.
 Highway 97 between mile markers 32 and 56.

LAT...LON 4181 10121 4194 10095 4163 10051 4145 10111
TIME...MOT...LOC 0022Z 340DEG 16KT 4176 10104 

$$

Taylor

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:43 PM CDT, 40 minutes earlier.

Area forecast discussion, Jul 19, 6:43 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
643 PM CDT Sun Jul 19 2020

.SHORT TERM...(This evening through Monday night)
Issued at 302 PM CDT Sun Jul 19 2020

The main forecast challenges through early week are thunder chances,
including severe potential. A warm front is bisecting the forecast
area today and will likely hang around through tomorrow, which will
help provide forcing for thunderstorms.

Synopsis/Today... As of 19z, southwest Nebraska was primarily in
southeast surface flow while the northern Sandhills were east to
light northeasterly. Significant moisture pooling was also occurring
in the Platte River Valley with dew points reaching the mid 60s.
Scattered rain showers traversed far northern Nebraska since this
morning, while bouts of clearing were experienced in the south.

This evening and tonight... Expecting some convective initiation in
the panhandle sometime around 23z near the surface low and possibly
along the warm front into the southern Sandhills. Early development
will likely be isolated to scattered in nature, with the capability
of growing into supercells. RAP mesoanalysis indicates ample
instability south of the front and decent deep layer shear to the
north. However, shear may increase this evening across the south as
a weak shortwave works off the Rockies. Forecast soundings indicate
veering winds in the lowest 3km and CAPE originating above the mixed
layer. Hail will probably be the bigger threat while convective mode
is still discrete. This also presents a non-zero tornado threat,
primarily in the far western zones. Toward sunset, cloud layer winds
become more aligned with the boundary orientation, and cells become
cold pool dominated as they progress eastward. While shear may still
be borderline for an organized widespread MCS, most CAMs are
suggesting at least a couple clusters or mini complexes. Thinking
wind and heavy rain will be the bigger threats in the latter stages,
especially as DCAPE values remain above 1000 j/kg and PWATs near
90%ile of climo. Made little change to previous forecast regarding
min temps with upper 50s northwest to lower 60s elsewhere.

Monday and Monday night... The surface low slowly meanders across
the High Plains, dragging the warm/quasi-stationary front with it.
Fairly significant discrepancies exist in the short range solutions
regarding precipitation chances during the day. Certainly can't rule
out scattered activity, similar to the far north experienced today,
with the front providing forcing and abundant moisture still in
play. Not expecting widespread activity early on, in the wake of
tonight's anticipated storms and instability being at a relative
minimum. Later in the afternoon and evening, when the atmosphere has
time to rejuvenate, most of the thunderstorms should redevelop. Deep
layer shear will be marginal, on the order of 30 kts, while mid
level lapse rates barely push 7C/km. The strongest forcing will be
confined to western Neb near the sfc low and where the greatest low
level upslope flow takes place. Although severe parameters don't
appear great, agree with SPC analysis that some potential still
exists. Max temps were lowered a smidge to lower 80s north and mid
80s south to account for weak CAA at H85 and potential cloud
cover.

.LONG TERM...(Tuesday through Sunday)
Issued at 302 PM CDT Sun Jul 19 2020

Tuesday and beyond... Broad northwest flow transitions to
southwest this week as the upper ridge regains strength over the
southern and central Plains. Closer to the surface, the thermal
ridge returns to the High Plains with strong southerly flow and
H85 temps approaching 30C. So after a brief retrieve from the
summer scorcher, highs should reach the mid/upper 90s once again
to round out the week. The highest precip chances exist early in
the week during the upper ridge transition and with a surface
front in the vicinity. The next best potential comes closer to the
weekend with a weak cool front or surface trough passage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 642 PM CDT Sun Jul 19 2020

 Thunderstorms will begin to move into western and southwest
Nebraska this evening. Confidence is high enough that they have
been included in the LBF and VTN TAF's. Thunderstorms should clear
out of the area after midnight with stratus expected to develop
behind the thunderstorm activity. Probability is fairly high that
IFR conditions will occur across portions of southwest Nebraska
including the LBF TAF. Farther north ceilings are expected to be a
bit higher with MVFR conditions expected across northern Nebraska
including the VTN TAF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Meltzer/Taylor
Hazardous weather outlook, Jul 19, 3:20 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Sun Jul 19 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-202030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Sun Jul 19 2020 /220 PM MDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered thunderstorm development is expected this
evening. This greatest threat for severe weather is generally
along and west of a line from Merriman to Broken Bow. Large hail,
damaging winds and heavy rainfall will be the main hazards.
Localized minor flooding is possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorms are possible Monday through Thursday. There is a
risk for a few severe thunderstorms Monday, especially across
northwest Nebraska. Later outlooks will evaluate the threat for
severe storms the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to relay any severe weather report to the
National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jul 19, 7:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
723 PM CDT Sun Jul 19 2020

NEZ024-025-036-037-200115-
Hooker-McPherson-Thomas-Logan-
723 PM CDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOOKER...
NORTHWESTERN LOGAN...EASTERN MCPHERSON AND SOUTHWESTERN THOMAS
COUNTIES...

At 722 PM CDT/622 PM MDT/, a strong thunderstorm was located 14 miles
north of Tryon, moving south at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Tryon, Highway 97 crossing the Dismal River and Shimmons Lake.

This includes the following highways...
 Highway 92 between mile markers 194 and 208.
 Highway 97 between mile markers 32 and 56.

LAT...LON 4181 10121 4194 10095 4163 10051 4145 10111
TIME...MOT...LOC 0022Z 340DEG 16KT 4176 10104

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:25 PM CDTSpecial Weather StatementLBFKeith50 min
Jul 19, 7:38 PM CDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas52 min
Jul 19, 7:47 PM CDTSevere Thunderstorm WarningLBFChase, Perkins43 min
Jul 19, 7:53 PM CDTSpecial Weather StatementLBFGarden52 min
Jul 19, 8:14 PM CDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith46 min
Jul 19, 8:18 PM CDTTornado WarningLBFMcPherson33 min
Jul 19, 8:19 PM CDTSpecial Weather StatementLBFKeya Paha41 min
Jul 19, 8:30 PM CDTSevere Thunderstorm WarningLBFChase45 min
Jul 19, 8:34 PM CDTSpecial Weather StatementLBFGarden41 min
Jul 19, 8:35 PM CDTSevere Thunderstorm WarningLBFLincoln, McPherson40 min
Jul 19, 8:40 PM CDTAreal Flood AdvisoryLBFGarden, Keith3 hr
Jul 19, 9:00 PM CDTSpecial Weather StatementLBFBoyd, Rock45 min
Jul 19, 9:12 PM CDTSpecial Weather StatementLBFSheridan33 min
Jul 19, 9:14 PM CDTSpecial Weather StatementLBFSheridan31 min
Jul 19, 9:25 PM CDTSpecial Weather StatementLBFLincoln35 min
Jul 19, 9:29 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan46 min
Jul 19, 9:44 PM CDTSpecial Weather StatementLBFSheridan31 min
Jul 19, 10:28 PM CDTSpecial Weather StatementLBFSheridan32 min
Jul 19, 10:46 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan44 min
Jul 19, 10:53 PM CDTSpecial Weather StatementLBFGrant52 min
Jul 19, 11:11 PM CDTSpecial Weather StatementLBFBrown49 min
Jul 19, 11:15 PM CDTSpecial Weather StatementLBFLincoln30 min
Jul 19, 11:39 PM CDTSpecial Weather StatementLBFHooker36 min
Jul 19, 11:49 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas41 min
Jul 20, 12:09 AM CDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas51 min
Jul 20, 12:16 AM CDTSpecial Weather StatementLBFBrown29 min
Jul 20, 12:47 AM CDTSpecial Weather StatementLBFLoup43 min
Jul 20, 12:57 AM CDTSpecial Weather StatementLBFKeya Paha48 min
Jul 20, 1:33 AM CDTSpecial Weather StatementLBFGarfield42 min
Jul 20, 1:34 AM CDTSpecial Weather StatementLBFRock41 min
Jul 20, 2:01 AM CDTSpecial Weather StatementLBFLoup44 min
Jul 20, 2:17 AM CDTSpecial Weather StatementLBFWheeler28 min
Jul 20, 2:50 AM CDTAreal Flood AdvisoryLBFHolt, Rock3 hr
Jul 20, 2:47 PM CDTSpecial Weather StatementLBFKeith43 min
Jul 20, 3:46 PM CDTSpecial Weather StatementLBFMcPherson29 min
Jul 20, 3:57 PM CDTSpecial Weather StatementLBFMcPherson33 min
Jul 20, 3:59 PM CDTSpecial Weather StatementLBFArthur31 min
Jul 20, 4:05 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson40 min
Jul 20, 4:12 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln48 min
Jul 20, 4:17 PM CDTSevere Thunderstorm WarningLBFArthur43 min
Jul 20, 4:29 PM CDTSpecial Weather StatementLBFHooker, McPherson31 min
Jul 20, 4:49 PM CDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson41 min
Jul 20, 4:55 PM CDTSevere Thunderstorm WarningLBFHooker50 min
Jul 20, 4:59 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln46 min
Jul 20, 5:01 PM CDTSevere Thunderstorm WarningLBFArthur, Keith44 min
Jul 20, 5:17 PM CDTSevere Thunderstorm WarningLBFArthur, Keith28 min
Jul 20, 5:19 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas41 min
Jul 20, 5:45 PM CDTSevere Thunderstorm WarningLBFArthur, Garden, Keith, McPherson45 min
Jul 20, 5:51 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln39 min
Jul 20, 6:03 PM CDTAreal Flood AdvisoryLBFKeith, Lincoln3 hr
Jul 20, 6:04 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker, Thomas25 min
Jul 20, 6:27 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins48 min
Jul 20, 6:32 PM CDTSevere Thunderstorm WarningLBFLincoln43 min
Jul 20, 6:33 PM CDTSevere Thunderstorm WarningLBFCherry42 min
Jul 20, 6:35 PM CDTSpecial Weather StatementLBFSheridan40 min
Jul 20, 6:54 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln51 min
Jul 20, 6:55 PM CDTSpecial Weather StatementLBFGrant35 min

Nearby

Special Weather Statements in Nebraska, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.